I am a 45 year old woman, 5'8", 155, with previously slight hypothyroid issues - possibly Hashimoto's. I had a CT scan with contrast nine days ago. I had gone to the ER because I became dizzy & felt like I was going to faint in the grocery store. I had been having GI issues after being on antibiotics & probiotics for a skin infection, so my food intake had been inadequate. (I was in the same ER 6 days before this for gastritis from the Doxycycline. At that time, they botched my IV, so on this second visit to the ER I had a big bruise on my arm). I had not eaten, so I tried to shove in some potato chips. My pulse went to ~ 108. I had a slight tightness in my chest. I was dehydrated. All tests (ECG, cardiac enzymes, electrolytes) came back normal except a d-dimer, which I later learned was slightly elevated at 661 (cut off for normal was 600). (I also had a ketone level of 40 in my urine, which has since resolved.)
The ER doctor insisted that because of the elevated d-dimer, I had to have a CT chest scan with contrast. He never told me that it was only slightly elevated or that there were other possible explanations for the elevation besides a blood clot. I questioned him closely about allergies to the contrast dye (I am allergic to Bactirm & Keflex & sensitive to epinephrine.) He seemed irritated. I was wearing an allergy band, but I had to ask for Benadryl. He knew I did not want the radiation from the test, but he insisted that my life was in imminent danger. I was still dehydrated - the only place they could get the CT contrast IV in was into the bruised vein on my arm. I felt nauseous afterwards. The CT was normal.
I, however, am no longer normal. I have brain fog; serious insomnia; hot flashes at night; and the bruise on my arm is still there & it aches. It is yellow around the edges. I also have some tightness in my chest & pains in my back, though my kidney function is thus far normal. My thyroid stimulating hormone is double what it was 3 weeks before the test. The second ER doctor who came in to relieve the first one told me after the fact that for people who actually have clots, the d-dimer level "is in the thousands." I am traumatized at the long-term effects of this unnecessary CT scan. I am also wondering if they have gotten dye into my tissues & permanently damaged my vein or created a clot that was not there before?
Hi there - sorry for everything you have been going through - its too much for a person to go through but you will be okay..no worries. I think the brain fog is for a while but not permanent - also you need to have all your documents together in case you have to sue for the second CT scan. Here are a few things you need to start incorporating in your life.
1. Drink alot of water - clear water. Get your weight and divide by two - that is the number of ounces of water you need to drink a day. Do this without fail so that you can cleanse your system. I doubt that you are drinking enough water.
2. Start taking vegetables and salads - eat alot of the green stuff like Kale leaf etc...that stuff will cleanse your blood and renew your veins including healing the bad vein.
3. B complex found in foods would be great but you can try some few supplements - not high levels just normal levels and add vitamin c.
4. Start adding ginger and cinnamon to your diet - cinnamon will take all the clots out of your system if there any (make sure its the brown cinnamon and not the red fake one)
6. Try to exercise and perspire so that you can freshen your mind and balance up.
7. Make sure that you cook with some iodized salt so that you can feed your thyroid but mostly get some coconut oil and eat it daily - it will balance out your thyroid.
As you say, I may have thought I was getting enough water but perhaps not. At least that's all I was drinking, until today (16 days later) I had some wine b/c I had to chill out : ).
Actually, there was no second CT - I did not have one on the first visit to the ER. But the one I did have was still unnecessary.
I had a long talk yesterday with the head of the ER. He did try to defend the need for the CT as at least within the bounds of reasonableness. It wasn't crazy - they didn't say, hey, let's cut off her right leg - but since they got me into it by withholding info. & disregarded the risks to me, in my view it was unnacceptable.
The ER head did claim to be pretty appalled at the first doctor's "cavalier" attitude towards the CT/my risk factors & the fact that the ER doc turned his back on me in irritation when I was asking questions. The head doc also didn't like the fact that when I asked about what they do in the event of an allergic reaction, the ER doc said only, "We treat it." The boss thought he should have explained in detail what the risk was & what they had available to them to treat it.
He did try to reassure me that their hospitals' radiation is very regulated & that the long-term risk from one chest CT is low, although, say, 7 in 2 years would be "very concerning."
At least I have tried to strike a blow for patient advocacy.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.